Two case studies showing the importance of Coumarin tracing blood assays to investigate acquired coagulopathies in patients with selfharm behaviour
We have recent experience of two cases who presented with unexplained coagulopathies. Neither of them had a family or previous personal history of a bleeding tendency. They both denied the use of any medication. One case presented with unexpected menstrual bleeding after a contraceptive coil insertion. The other case presented with severe post-surgical bleeding following a gynaecological procedure for infertility. She ended up in ITU with a near fatal outcome. Both had a prolonged APTT and PT/INR which corrected with the addition of normal plasma and thus in keeping with factor deficiencies. Further factor assays revealed low levels of Factor II, VII, IX and X as one could expect with Coumarin-like drugs. With normal CTD screens and a high index of suspicion it was decided to send samples for Coumarin drug tracing/assays. With the latter, results of the first case mentioned above, showed to have Difenacoum present in the blood. Difenacoum is a rodenticide and has a significant longer half-life than Warfarin. The other case had traces of ordinary Coumadin (Warfarin) in her blood. They both responded significantly to Vitamin K therapy. Self-harm, per definition, includes self-injury and self-poisoning and is defined as the intentional, direct injuring of body tissue most often done without suicidal intentions. It is estimated that about 10% of admissions to medical wards in the UK are as a result of self-harm, the majority of which are drug overdoses. Both of the cases mentioned above had near fatal outcomes and it is important that one should consider Coumarin tracing assays as part of the work-up in patients with new acquired coagulopathies.
- Pathology 
Van Staden, Bernhard